Georgia, 2008

Hail and Damaging Winds in Georgia, July 23, 2008

July 23, 2008 · NWS FFC · 6 events in 5 counties and zones

A deep upper trough continued to dig southward into the eastern United States. A cold front also continued to move south toward Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$331,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough continued to dig southward into the eastern United States. A cold front also continued to move south toward Georgia. Northwest flow aloft was intensifying across the region. Thunderstorms were less numerous than on the 22nd and more concentrated mostly across the central and west central areas. One thunderstorm in Macon county produced a strong downburst which resulted in at least 50 downed trees and dozens of power lines. At least 10 homes were damaged by this isolated thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 23, 2:34 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 23, 2:34 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT WED JUL 23 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
FRONTAL BOUNDARY EVIDENT ON VISIBLE SATELLITE THIS AFTERNOON
ACROSS TENNESSEE. SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP
ALONG FRONT...AS WELL AS ACROSS PORTIONS OF CENTRAL GEORGIA IN
ASSOCIATION WITH LEFTOVER OUTFLOW BOUNDARY FROM CONVECTION ON
TUESDAY. OVERALL...CONVECTION HAS BEEN SLOW TO DEVELOP TODAY
RELATIVE TO TUESDAY...DUE TO CLOUD COVER KEEPING THE LOWER LEVELS
OF THE ATMOSPHERE RELATIVELY COOL AND STABLE. STILL EXPECT CHANCES
FOR SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS ALL OF NORTH AND
CENTRAL GEORGIA LATE THIS AFTERNOON INTO THE EVENING AS FRONT
APPROACHES. HIGHEST POPS WILL BE ACROSS CENTRAL GEORGIA WHERE
BETTER INSTABILITY AND SURFACE TROUGH ARE IN PLACE. THREAT FOR
SEVERE THUNDERSTORMS APPEARS LESS THIS EVENING RELATIVE TO TUESDAY
AS FREEZING LEVEL HAS RISEN SLIGHTLY AND ATMOSPHERE IS MORE
SATURATED...WITH LESS POTENTIAL FOR DOWNBURSTS.

NAM/GFS HAVE DIFFERENT SCENARIOS FOR WHAT THE FRONTAL BOUNDARY
WILL DO ONCE IT ARRIVES IN GEORGIA. NAM PUSHES THE FRONT THROUGH
THE STATE ALL THE WAY THROUGH GEORGIA AND INTO FLORIDA...WHILE
THE GFS STALLS THE BOUNDARY ACROSS CENTRAL GEORGIA...CONTINUING
CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THURSDAY AND EVEN
POSSIBLY FRIDAY. LEANED HEAVILY TOWARDS THE GFS SOLUTION AS
CHANCES OF A FRONT MAKING IT ALL THE WAY TO FLORIDA IN LATE JULY
ARE LOW. ON FRIDAY THE GFS DEVELOPS A SIGNIFICANT AREA OF
CONVECTION...POSSIBLY AN MCS...ACROSS THE TENNESSEE RIVER VALLEY
AND RAPIDLY PUSHES THE SYSTEM INTO ALABAMA AND WEST GEORGIA FRIDAY
EVENING. NAM SHOWS A SIMILAR SYSTEM...HOWEVER MUCH FARTHER
NORTH...AND WITH A MORE EASTERLY TRAJECTORY ACROSS THE OHIO RIVER
VALLEY. LEANED TOWARDS NAM SOLUTION IN THIS CASE AS THAT IS A MORE
FAVORED AREA FOR SUCH SYSTEMS. HOWEVER DID SHOW SOME INCREASE IN
POPS ACROSS WEST GEORGIA FRIDAY AFTERNOON AS A COMPROMISE BETWEEN
THE TWO SOLUTIONS. GENERALLY STAYED CLOSE TO MOS ON TEMPERATURES.
SOME DRIER AIR MAY WORK INTO NORTH GEORGIA TONIGHT WITH COOLER
TEMPERATURES THAN HAVE BEEN SEEN THERE IN SEVERAL DAYS. TEMPERATURES
SHOULD QUICKLY WARM TO THE 90S ON THURSDAY...PARTICULARLY ACROSS
NORTH GEORGIA WHERE H8 TEMPERATURES APPROACH +20 DEGREES C.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NO SIGNIFICANT CHANGE OF PATTERN APPEARS LIKELY THROUGH THE
EXTENDED PERIOD. UPPER RIDGE REMAINS ANCHORED ACROSS THE SOUTH
CENTRAL PART OF THE UNITED STATES...EVENTUALLY GETTING PUSHED
FARTHER WEST...ACROSS THE DESERT SOUTHWEST EARLY NEXT WEEK. THIS
SCENARIO WILL KEEP GEORGIA IN NORTHWEST FLOW THROUGH THE EXTENDED
PERIOD WITH CHANCES FOR PRECIP EVERY DAY AS DISTURBANCES RIDE THE
NORTHWEST FLOW ALONG THE PERIPHERY OF THE UPPER-RIDGE. THIS
PATTERN SHOULD KEEP TEMPERATURES IN THE EXTENDED NEAR SEASONAL
AVERAGES.

&&

.FIRE WEATHER...
FRONTAL BOUNDARY APPROACHING NORTH AND CENTRAL GEORGIA
TONIGHT...INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. FRONT
FRONT SHOULD STALL SOMEWHERE ACROSS CENTRAL GEORGIA ON
THURSDAY...RESULTING IN CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL GEORGIA...WITH DRIER CONDITIONS
ACROSS THE NORTHERN PORTION OF THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  94  67  92  68 /  30  10   5  20  10
ATLANTA         68  90  71  90  70 /  20  10   5  20  20
BLAIRSVILLE     62  88  61  88  64 /  20  10  10  20  20
CARTERSVILLE    63  91  62  89  67 /  20  10  10  20  20
COLUMBUS        71  91  73  92  73 /  40  30  20  30  20
GAINESVILLE     66  89  66  88  69 /  30  10   5  20  20
MACON           70  91  69  94  71 /  40  30  20  20  10
ROME            65  93  67  92  69 /  20  10  10  30  20
PEACHTREE CITY  64  91  65  90  67 /  20  10   5  20  20
VIDALIA         71  92  69  92  70 /  50  30  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MSR
Hazardous weather outlook, Jul 23, 10:25 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT WED JUL 23 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1125 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT SLOWLY
SOUTHWARD INTO CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
DAMAGING WINDS...FREQUENT LIGHTNING...LOCALLY HEAVY RAIN...AND
LARGE HAIL WILL OCCUR WITH THE STRONGEST STORMS...PARTICULARLY
BETWEEN THE HOURS OF 2 PM AND 10 PM.

.DISCUSSION...
THE ATMOSPHERE IS EXPECTED TO BECOME QUITE UNSTABLE AGAIN THIS
AFTERNOON WITH CAPE IN EXCESS OF 2000 AND STEEP LOW LEVEL LAPSE
RATES. THESE FACTORS AND A NEARBY SURFACE TROUGH WILL AID IN THE
DEVELOPMENT OF PULSE THUNDERSTORMS THROUGHOUT THE AFTERNOON.
SEVERAL OF THESE STORMS ARE EXPECTED TO PRODUCE STRONG DOWNBURST
WINDS...FREQUENT LIGHTNING...AND SOME LARGE HAIL. LIGHT WEST WINDS
BOTH AT THE SURFACE AND ALOFT WILL LEAD TO SLOW MOVING STORMS...
WHICH WILL INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. AS
THE TROUGH DRIFTS SOUTHWARD...THE THUNDERSTORM THREAT SHOULD SHIFT
FROM NORTH GEORGIA...TO CENTRAL PORTIONS OF THE STATE WELL INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...PRIMARILY
OF THE AFTERNOON AND EVENING VARIETY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 23, 1:26 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     PINE MOUNTAIN           32.86N 84.85W
07/22/2008                   HARRIS             GA   COUNTY OFFICIAL

            ONE STREET DOWN ALONG JAY STREET.

0300 PM     HAIL             5 NW SUMMERVILLE        34.53N 85.41W
07/22/2008  E0.75 INCH       CHATTOOGA          GA   PUBLIC

            PENNY AND DIME SIZED HAIL FROM 250 - 310 PM EDT. TWO
            TREES DOWN.

0300 PM     TSTM WND DMG     COLUMBUS                32.47N 84.97W
07/22/2008                   MUSCOGEE           GA   PUBLIC

            MINOR ROOF DAMAGE, NUMEROUS SIGNS AND TRAFFIC LIGHTS
            DOWNED, AND STREET FLOODING ALONG MANCHESTER EXPRESSWAY.

0325 PM     TSTM WND DMG     COLUMBUS                32.47N 84.97W
07/22/2008                   MUSCOGEE           GA   COUNTY OFFICIAL

            AT LEAST TEN TREES DOWN STRETCHING FROM COLUMBUS TO
            SOUTHERN PART OF THE COUNTY.

0330 PM     HAIL             1 W TRENTON             34.87N 85.53W
07/22/2008  E0.75 INCH       DADE               GA   COUNTY OFFICIAL

            PENNY SIZED HAIL AND ONE TREE DOWN ALONG HIGHWAY 136.

0355 PM     TSTM WND DMG     ROME                    34.26N 85.19W
07/22/2008                   FLOYD              GA   COUNTY OFFICIAL

            ONE TREE DOWN ALONG NORTH AVENUE.

0400 PM     LIGHTNING        ROME                    34.26N 85.19W
07/22/2008                   FLOYD              GA   COUNTY OFFICIAL

            STRUCTURAL FIRE CAUSED BY LIGHTNING STRIKE ALONG VININGS
            COURT.

0435 PM     TSTM WND DMG     ROCKMART                34.01N 85.05W
07/22/2008                   POLK               GA   COUNTY OFFICIAL

            NUMEROUS TREES AND POWER LINES DOWN FROM ROCKMART TO FISH
            CREEK.

0435 PM     TSTM WND DMG     ROCKMART                34.01N 85.05W
07/22/2008                   POLK               GA   EMERGENCY MNGR

            COUPLE OF TREES DOWN ON BLUFF STREET. SEVERAL LIMBS DOWN
            WITH MINOR DAMAGE TO A PORCH.

0440 PM     TSTM WND DMG     COHUTTA                 34.95N 84.95W
07/22/2008                   WHITFIELD          GA   COUNTY OFFICIAL

            ONE TREE BLOWN DOWN ONTO POWER LINES.

0500 PM     TSTM WND DMG     SUMMERVILLE             34.48N 85.35W
07/22/2008                   CHATTOOGA          GA   COUNTY OFFICIAL

            10-15 TREES DOWN ACROSS THE COUNTY.

0510 PM     TSTM WND GST     SUMMERVILLE             34.48N 85.35W
07/22/2008  M63.00 MPH       CHATTOOGA          GA   PUBLIC

0524 PM     LIGHTNING        DOUGLASVILLE            33.75N 84.75W
07/22/2008                   DOUGLAS            GA   EMERGENCY MNGR

            FIVE HOMES IN THE DOUGLASVILLE AREA STRUCK AND SET ON
            FIRE BY LIGHTNING. FOUR SUSTAINED SEVERE DAMAGE. ONE HAD
            MINOR TO MODERATE DAMAGE. EVENTS LIKELY OCCURRED IN THE
            524 PM TO 620 PM TIME FRAME.

0525 PM     TSTM WND DMG     DRAKETOWN               33.83N 85.04W
07/22/2008                   HARALSON           GA   COUNTY OFFICIAL

            SEVERAL TREES AND A FEW POWERLINES DOWN.

0530 PM     TSTM WND DMG     ELLIJAY                 34.69N 84.48W
07/22/2008                   GILMER             GA   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS THE COUNTY.

0535 PM     HAIL             DOUGLASVILLE            33.75N 84.75W
07/22/2008  E1.00 INCH       DOUGLAS            GA   PUBLIC

0535 PM     TSTM WND DMG     ROME                    34.26N 85.19W
07/22/2008                   FLOYD              GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN COUNTYWIDE.

0540 PM     HAIL             ROME                    34.26N 85.19W
07/22/2008  E0.75 INCH       FLOYD              GA   PUBLIC

0540 PM     TSTM WND DMG     ROME                    34.26N 85.19W
07/22/2008                   FLOYD              GA   EMERGENCY MNGR

            TREE DOWN ON A HOUSE.

0545 PM     TSTM WND DMG     DOUGLASVILLE            33.75N 84.75W
07/22/2008                   DOUGLAS            GA   EMERGENCY MNGR

            ONE TREE DOWN ON A HOME CAUSING DAMAGE TO THE STRUCTURE.
            POWER LINES WERE ALSO BROUGHT DOWN BY THE TREE AND WERE
            LYING ON THE HOME.

0555 PM     HAIL             ELLIJAY                 34.69N 84.48W
07/22/2008  E1.00 INCH       GILMER             GA   LAW ENFORCEMENT

0600 PM     HAIL             DOUGLASVILLE            33.75N 84.75W
07/22/2008  E1.75 INCH       DOUGLAS            GA   PUBLIC

0608 PM     TSTM WND DMG     4 N CUMMING             34.27N 84.14W
07/22/2008                   FORSYTH            GA   COUNTY OFFICIAL

            SEVERAL TREES AND POWER LINES DOWN.

0630 PM     HAIL             1 S SILVER CITY         34.32N 84.12W
07/22/2008  E0.75 INCH       FORSYTH            GA   PUBLIC

0630 PM     TSTM WND DMG     4 SW EAST POINT         33.63N 84.52W
07/22/2008                   FULTON             GA   COUNTY OFFICIAL

            SEVERAL TREES DOWN ALONG WELCOME ALL ROAD.

0636 PM     TSTM WND DMG     4 NE CANTON             34.29N 84.44W
07/22/2008                   CHEROKEE           GA   EMERGENCY MNGR

            COUPLE OF TREES DOWN ON POWER LINES...BLOCKING A ROAD.

0645 PM     HAIL             2 NW LAWRENCEVILLE      33.97N 84.02W
07/22/2008  E0.75 INCH       GWINNETT           GA   PUBLIC

0645 PM     TSTM WND DMG     DACULA                  33.98N 83.89W
07/22/2008                   GWINNETT           GA   PUBLIC

            ONE LARGE TREE DOWN ON A HOME...BREAKING WINDOWS ON THE
            HOME.

0645 PM     LIGHTNING        DACULA                  33.98N 83.89W
07/22/2008                   GWINNETT           GA   PUBLIC

            ONE HOME STRUCK BY LIGHTING...ATTIC WAS SET ON FIRE.

0700 PM     HAIL             DACULA                  33.98N 83.89W
07/22/2008  E0.75 INCH       GWINNETT           GA   PUBLIC

0700 PM     TSTM WND DMG     5 W WINDER              33.99N 83.81W
07/22/2008                   BARROW             GA   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN ALONG HIGHWAY 8.

0700 PM     TSTM WND DMG     4 NW LAWRENCEVILLE      33.99N 84.04W
07/22/2008                   GWINNETT           GA   CO-OP OBSERVER

            NUMEROUS TREES DOWN. PEA SIZED HAIL.

0700 PM     HAIL             DACULA                  33.98N 83.89W
07/22/2008  E1.75 INCH       GWINNETT           GA   BROADCAST MEDIA

            GOLFBALL SIZED HAIL AND 4.5 INCHES OF RAIN.

0700 PM     TSTM WND DMG     2 SE DULUTH             33.98N 84.13W
07/22/2008                   GWINNETT           GA   BROADCAST MEDIA

            MEDIA RELAYED REPORT OF SEVERAL DOWNED TREES AND FENCES
            BLOWN DOWN. ESTIMATED 4 INCHES OF RAINFALL.

0700 PM     TSTM WND DMG     LILBURN                 33.89N 84.14W
07/22/2008                   GWINNETT           GA   PUBLIC

            SEVERAL TREES DOWN.

0700 PM     TSTM WND DMG     BLUE RIDGE              34.86N 84.33W
07/22/2008                   FANNIN             GA   COUNTY OFFICIAL

            3-5 TREES DOWN SCATTERED ACROSS THE COUNTY...A COUPLE
            POWER LINES ALSO BLOWN DOWN.

0700 PM     HAIL             3 S HOSCHTON            34.05N 83.76W
07/22/2008  E0.75 INCH       BARROW             GA   PUBLIC

0700 PM     TSTM WND DMG     5 S ALPHARETTA          34.00N 84.27W
07/22/2008                   FULTON             GA   PUBLIC

            ONE LARGE TREE DOWN ON BARNWELL ROAD NEAR HOLCOMB BRIDGE
            ROAD...COMPLETELY BLOCKING THE ROADWAY.

0719 PM     HAIL             HOSCHTON                34.09N 83.76W
07/22/2008  E0.75 INCH       JACKSON            GA   PUBLIC

0723 PM     HAIL             AUBURN                  34.01N 83.83W
07/22/2008  E0.75 INCH       BARROW             GA   PUBLIC

0725 PM     HAIL             JENKINSBURG             33.32N 84.03W
07/22/2008  E1.00 INCH       BUTTS              GA   EMERGENCY MNGR

0728 PM     HAIL             GAINESVILLE             34.29N 83.83W
07/22/2008  E0.75 INCH       HALL               GA   PUBLIC

0728 PM     HAIL             GAINESVILLE             34.29N 83.83W
07/22/2008  E1.00 INCH       HALL               GA   PUBLIC

0730 PM     HEAVY RAIN       2 N SANDY SPRINGS       33.97N 84.37W
07/22/2008  M2.20 INCH       FULTON             GA   BROADCAST MEDIA

            MEDIA RELAYED REPORT OF 2.2 INCHES OF RAIN.

0730 PM     HAIL             BRASELTON               34.10N 83.79W
07/22/2008  E1.75 INCH       BARROW             GA   PUBLIC

0740 PM     TSTM WND DMG     WALNUT GROVE            33.75N 83.85W
07/22/2008                   WALTON             GA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

0800 PM     HEAVY RAIN       GAINESVILLE             34.29N 83.83W
07/22/2008  U0.00 INCH       HALL               GA   AMATEUR RADIO

            ROOF COLLAPSE ALONG QUEEN CITY PARKWAY DUE TO RAINWATER
            BUILDUP.

0805 PM     TSTM WND DMG     GAINESVILLE             34.29N 83.83W
07/22/2008                   HALL               GA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN ACROSS THE ENTIRE COUNTY.

0900 PM     DOWNBURST        4 NW LAWRENCEVILLE      33.99N 84.04W
07/22/2008                   GWINNETT           GA   CO-OP OBSERVER

            REPORT FROM COCORAHS OBSERVER OF 2.63 INCHES OF RAIN
            SINCE 7 PM.

0915 PM     HAIL             5 NW LOUISVILLE         33.05N 82.46W
07/22/2008  E0.75 INCH       JEFFERSON          GA   COUNTY OFFICIAL

&&

ABEASLEY
Local storm report, Jul 23, 2:19 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     2 W PERRY               32.46N 83.77W
07/21/2008                   HOUSTON            GA   EMERGENCY MNGR

            TWO TREES DOWN ALONG HIGHWAY 127.

&&

SBK
Special weather statement, Jul 23, 2:51 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT WED JUL 23 2008

GAZ071-081-232030-
351 PM EDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CRAWFORD AND
MONROE COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND CULLODEN...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES
ACROSS CRAWFORD AND MONROE COUNTIES THROUGH 430 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RUSSELLVILLE...
CULLODEN...MUSELLA...KNOXVILLE...ROBERTA AND HORNS. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 23, 3:40 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT WED JUL 23 2008

GAZ003-232100-
440 PM EDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CATOOSA COUNTY
UNTIL 500 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RINGGOLD...MOVING SOUTH AT 13 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS CATOOSA
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE GRAYSVILLE...BOYNTON...LAKEVIEW...INDIAN
SPRINGS...FORT OGLETHORPE...RINGGOLD AND KEITH. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CATOOSA COUNTY. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 23, 3:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT WED JUL 23 2008

GAZ080-081-093-094-232115-
448 PM EDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TAYLOR...MACON...PEACH AND CRAWFORD COUNTIES UNTIL 515 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FORT VALLEY...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES
ACROSS PORTIONS OF TAYLOR...MACON...PEACH AND CRAWFORD COUNTIES
THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE REYNOLDS...FORT VALLEY...MYRTLE...MIAMI VALLEY AND
MARSHALLVILLE.

BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jul 23, 3:58 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT WED JUL 23 2008

GAZ004-232115-
458 PM EDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITFIELD COUNTY UNTIL 515 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FACE...MOVING SOUTH AT 12 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ROCKY FACE...TILTON AND DALTON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Whitfield

When
July 23, 4:08 PM EST to 4:18 PM EST
Where
Whitfield County, Rocky Face to 4 mi S of Rocky Face
Measured
0.88 in hail
Reported by
Public
Coordinates
34.800, -85.030

The public observed penny to nickel-sized hail.

Thunderstorm Wind, Macon

When
July 23, 4:10 PM EST to 4:15 PM EST
Where
Macon County, 2 mi NNW of Marshallville to 2 mi S of Marshallville
Measured
61 kt (70 mph) estimated gust
Property damage
$275,000
Reported by
Law Enforcement
Coordinates
32.477, -83.943

A deputy with the Macon County Sheriff's Office reported that from 50 to 75 trees were down and hundreds more tree limbs in and around Marshallville. Dozens of power lines were also down in the area. At least 10 homes sustained damage from downed trees.

Thunderstorm Wind, Peach

When
July 23, 4:10 PM EST to 4:12 PM EST
Where
Peach County, 5 mi W of Ft Vly to 5 mi WSW of Ft Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.550, -83.966

The Peach County 911 Center reported that from one to two dozen trees were down in the southwest part of the county near the Macon county line. Some roads were blocked.

Thunderstorm Wind, Whitfield

When
July 23, 4:15 PM EST to 4:20 PM EST
Where
Whitfield County, 1 mi W of Dalton to Tilton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.770, -84.968

The Whitfield County 911 Center reported that a couple of trees and one power line were down near Dalton.

Thunderstorm Wind, Floyd

When
July 23, 5:30 PM EST to 6:15 PM EST
Where
Floyd County, Armuchee to Cave Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.370, -85.170

The Floyd County Emergency Management Director reported that one tree was down on a house and another tree was down on a vehicle. Two people were trapped inside the vehicle, but no injuries were reported. The Rome News Tribune reported that at least eight trees were down across the county. In addition to the vehicle incident noted above, the porch of a home on Forsyth Street in Rome was damaged by a downed tree. A power line was also brought down by this tree.

Hail, Heard

When
July 23, 8:13 PM EST to 8:15 PM EST
Where
Heard County, 1 mi NW of Glenn to 1 mi SE of Glenn
Measured
0.88 in hail
Reported by
County Official
Coordinates
33.160, -85.212

The Heard County 911 Center reported nickel-sized hail in the far southwest corner of the county in the Glenn area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128395, 128153, 128154, 128369, 128376, 128379.